Alert archive / Missouri / Flash Flood Warnings in 2014

Flash Flood Warning 19, NWS Kansas City, MO

June 29, 2014Putnam County, Schuyler County, Missouri

NWS Kansas City, MO issued this flash flood warning at Jun 29, 2014, 11:50 PM CDT for Putnam County, Schuyler County, Missouri. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2014, 11:50 PM CDT (04:50 UTC)
Expired
Jun 30, 2014, 8:00 AM CDT
In force
8 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Putnam County, MO, Schuyler County, MO

The radar

The Des Moines radar (KDMX), 163 km from the middle of the area, began a volume at 04:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.8 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2014-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1816 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2014-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1816 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

371 
WGUS53 KEAX 300450
FFWEAX
MOC171-197-301300-
/O.NEW.KEAX.FF.W.0019.140630T0450Z-140630T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1150 PM CDT SUN JUN 29 2014

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN PUTNAM COUNTY IN NORTH CENTRAL MISSOURI...
  WESTERN SCHUYLER COUNTY IN NORTHEAST MISSOURI...

* UNTIL 800 AM CDT MONDAY

* AT 1148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RADAR HAS ESTIMATED BETWEEN 2 AND 4 INCHES OF RAIN AS 
  FALLEN ACROSS EASTERN PUTNAM COUNTY. ANOTHER FEW INCHES OF RAIN IS 
  POSSIBLE WITH THIS SLOW MOVING THUNDERSTORM.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LANCASTER...UNIONVILLE AND QUEEN CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4039 9247 4039 9309 4059 9308 4060 9247

$$

CDB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 6:21 PM CDT, 5 hours 29 minutes earlier.

Area forecast discussion, Jun 29, 6:21 PM CDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
621 PM CDT Sun Jun 29 2014

.SHORT TERM...(This Evening through Monday Night)
Issued at 325 PM CDT SUN JUN 29 2014

As alluded to with earlier update...a very complicated severe weather
scenario upon us for the rest of today into the overnight. Latest
visible satellite imagery still showing a fair amount of upper CI
over the region this afternoon...which has curtailed daytime heating
to some degree. In fact...18z special Topeka RAOB sounding shows a fair
amount of negative area that still needs to be overcome before
surface based convection can begin. In addition...large scale
forcing for ascent remains weak this afternoon as heights actually
increase slightly as main shortwave energy across the Northern
Plains/Upr Miss Rvr Vly ejects into southern Canada. Moreover...main
synoptic scale cold front still remains positioned well to the
northwest this afternoon across central NE. All told...not a whole
lot to hang your hat on at the present time.

In any event...concern right night remains focused on upstream
shortwave/MCV approaching the area from central KS right now. This
feature combined with several residual outflow boundaries should be
enough to get this going later this afternoon/early evening as upper
cloud cover continues to erode with time. In fact...latest regional
radars now showing initial development across southeastern NE.

In terms of overall convective evolution...deep layered shear will
continue increasing this afternoon/evening as main mid-level jet core
winds along southern periphery of south-central Canadian upper low
continue to increase. Bulk shear vector orientation initially will
support isolated cells...before growing upscale into one or more
line segments as outflow boundaries develop. With a fair amount of
dry air aloft combined with steep mid-level lapse rates...activity
could easily congeal into a forward propagating MCS with strong
damaging winds becoming the main concern. Initial isolated activity
will likely support a severe hail threat...with best tornado
potential remaining displaced across far northern MO and southern IA in
closer proximity to the main synoptic scale front. In general
through...large hail and damaging winds remain the biggest concerns
this afternoon.

If a forward propagating MCS does develop...developing outflow may
become parallel to the deep layered flow later tonight. This combined
with an increasing low-level jet may support renewed convection
upstream and the possibilities for back-building or backwards
propagating MCS. If this develops...a heightened heavy rain/flash
flood threat may occur during the overnight hrs. Will also highlight
these concerns in the afternoon HWO product. If this doesn't
occur...conditions should begin improving late in the evening behind
any linear based convection that develops. Overnight lows should fall
into the upper 60s to lower 70s...ensuring a warm and muggy overnight
for all.

On Monday...main cold front to move through the region during the
afternoon/early evening hrs. Deep layered shear of 40-45 kts will
again support the possibilities of widespread severe convection with
parallel bulk shear vector orientation suggesting a linear based
evolution as main boundary sags through the area. Out ahead of this
feature...well pronounced 850-mb thermal ridging characterized by
temps of roughly 25C should support widespread upper 80s and low 90s
for daytime highs. Fcst soundings again showing a fair amount of dry
air aloft which combined with very unstable conditions /MLCAPE
roughly 4-5000 J/Kg/ will again support strong damaging winds and
large hail as the primary threats.

.LONG TERM...(Tuesday through Sunday)
Issued at 325 PM CDT SUN JUN 29 2014

Cold front should clear the area by early Tuesday morning, bringing
cooler, stable air into the forecast area for the following few
days. A shortwave trough will skirt south of the CWA on Tuesday into
Tuesday night, but any associated convection is expected to just
brush our southern border, if not stay completely out of the area. A
longwave trough will then dip through northern Missouri late Tuesday
night into Wednesday morning, reinforcing the seasonably cool, dry
air and helping to kick the southern system out of the state. A few
light showers are possible with the upper trough across northeast
Missouri, but should stay north and east of the CWA. Highs on
Tuesday may rebound a few degrees into the lower 80s, but after the
reinforcing shot of cooler air, highs Wednesday should top out only
in the 70s.

Temperatures may remain slightly below normal for Thursday while NW
flow lingers over the region, then upper-level ridging will begin to
build begin the trough and allow much warmer temperatures to build
back into the central Plains. Thunderstorms will be possible with a
shortwave trough crashing down through the eastern side of the ridge
Saturday and Sunday; otherwise, most of the long range forecast
should be mainly dry. The upper jet will remain well to the north
through the long range period, keeping shear minimal and the chance
of any organized severe weather low.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 619 PM CDT SUN JUN 29 2014

Thunderstorms are dvlpg this evening from just west of STJ to just
west of TOP. Short-range models move these thunderstorm northeast
into the terminals between 01Z-04Z. Conds will remain VFR with
periodic MVFR cigs/vis in storms. Storms will move east of the
terminals by 04Z with scattered cu around 4-5kft expected for the
overnight hours. Tomorrow morning scattered cu around 2-3kft will
prevail until tomorrow evening when thunderstorms will again affect
the terminals. Winds tonight will be out of the south around 10kts.
Tomorrow morning winds will remain out of the south but become gusty
around 15kts with gusts to 25kts. Winds tomorrow evening will veer to
the southwest while remaining gusty.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...32
LONG TERM...Laflin
AVIATION...73
Hazardous weather outlook, Jun 29, 7:05 PM CDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
705 PM CDT SUN JUN 29 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-010015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
705 PM CDT SUN JUN 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

 STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN KANSAS
 AND MUCH OF CENTRAL AND NORTHWESTERN MISSOURI LATE THIS AFTERNOON
 AND EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF LARGE HAIL AND
 DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. ADDITIONALLY...ISOLATED
 TORNADOES WILL ALSO BE POSSIBLE. AND FINALLY...PERIODS OF HEAVY RAIN
 MAY LEAD TO LOCALIZED FLOODING DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

 STRONG TO SEVERE STORMS ARE AGAIN EXPECTED ON MONDAY. WITH ANY
 STORMS THAT DEVELOP...LARGE HAIL...DAMAGING WINDS...AND LOCALIZED
 FLOODING WILL AGAIN BE THE PRIMARY THREATS.

 HEAT INDICES WILL REACH THE CENTURY MARK ON MONDAY AFTERNOON.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Local storm report, Jun 29, 9:18 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
918 PM CDT SUN JUN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     TORNADO          1 ESE ATCHISON          39.56N 95.10W
06/29/2014                   BUCHANAN           MO   TRAINED SPOTTER

            BRIEF TORNADO TOUCHDOWN ON THE EAST SIDE OF THE MISSOURI
            RIVER. HAS SINCE LIFTED.

&&

MELL
Special weather statement, Jun 29, 9:19 PM CDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
919 PM CDT SUN JUN 29 2014

MOZ005>007-300245-
HARRISON MO-MERCER MO-PUTNAM MO-
919 PM CDT SUN JUN 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PUTNAM...MERCER AND
EASTERN HARRISON COUNTIES UNTIL 945 PM CDT...

AT 916 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CAINSVILLE...OR 20 MILES NORTHEAST OF
BETHANY...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PRINCETON...MERCER...MILL GROVE...SOUTH LINEVILLE...LUCERNE AND
  POWERSVILLE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4038 9325 4038 9336 4033 9337 4028 9386
      4047 9387 4059 9358 4059 9329
TIME...MOT...LOC 0219Z 259DEG 31KT 4041 9366

32
Local storm report, Jun 29, 10:10 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1010 PM CDT SUN JUN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             NEWTOWN                 40.38N 93.33W
06/29/2014  E1.00 INCH       SULLIVAN           MO   EMERGENCY MNGR

            PUBLIC REPORT RELAYED BY EMERGENCY MANAGER.

&&

MELL
Local storm report, Jun 29, 10:33 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1033 PM CDT SUN JUN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     TORNADO          5 ESE PRINCETON         40.37N 93.50W
06/29/2014                   MERCER             MO   EMERGENCY MNGR

            STORM SPOTTERS CONFIRM TREES DOWN AND POWER POLES SNAPPED
            ON HIGHWAY E A COUPLE MILES EAST OF HIGHWAY C.

&&

MELL
Special weather statement, Jun 29, 10:51 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1051 PM CDT SUN JUN 29 2014

MOZ020-021-300430-
BUCHANAN MO-CLINTON MO-
1051 PM CDT SUN JUN 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLINTON AND EASTERN
BUCHANAN COUNTIES UNTIL 1130 PM CDT...

AT 1049 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR GOWER...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PLATTSBURG.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3970 9482 3975 9454 3975 9445 3955 9439
      3955 9470
TIME...MOT...LOC 0351Z 263DEG 20KT 3961 9459

AEP
Local storm report, Jun 29, 10:53 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1053 PM CDT SUN JUN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     TORNADO          5 WSW NEWTOWN           40.36N 93.43W
06/29/2014                   MERCER             MO   LAW ENFORCEMENT

            TREES AND POWERLINES BLOCKING HIGHWAY E. POSSIBLE BARN
            DAMAGE

&&

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:08 PM CDTSpecial Weather StatementEAXNodaway37 min
Jun 29, 7:28 PM CDTSevere Thunderstorm WarningEAXAndrew, Gentry, Nodaway47 min
Jun 29, 7:41 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Holt34 min
Jun 29, 8:01 PM CDTTornado WarningEAXAndrew, Nodaway29 min
Jun 29, 8:04 PM CDTSevere Thunderstorm WarningEAXBuchanan, Platte41 min
Jun 29, 8:15 PM CDTFlash Flood WarningEAXAndrew, Nodaway8 hr
Jun 29, 8:20 PM CDTTornado WarningEAXBuchanan, Platte25 min
Jun 29, 8:37 PM CDTTornado WarningEAXBuchanan4 min
Jun 29, 8:45 PM CDTSevere Thunderstorm WarningEAXBuchanan, Platte30 min
Jun 29, 8:56 PM CDTTornado WarningEAXBuchanan34 min
Jun 29, 9:16 PM CDTFlash Flood WarningEAXBuchanan6 hr
Jun 29, 9:19 PM CDTSpecial Weather StatementEAXMercer26 min
Jun 29, 9:21 PM CDTTornado Warning Tornado observedEAXBuchanan, Platte24 min
Jun 29, 9:27 PM CDTSevere Thunderstorm WarningEAXMercer, Putnam, Sullivan48 min
Jun 29, 9:28 PM CDTTornado Warning Tornado observedEAXBuchanan17 min
Jun 29, 9:36 PM CDTTornado WarningEAXGrundy, Mercer24 min
Jun 29, 9:45 PM CDTTornado WarningEAXBuchanan15 min
Jun 29, 9:52 PM CDTSevere Thunderstorm WarningEAXBuchanan38 min
Jun 29, 9:58 PM CDTTornado WarningEAXMercer, Putnam, Sullivan32 min
Jun 29, 10:27 PM CDTSevere Thunderstorm WarningEAXPutnam, Sullivan48 min
Jun 29, 10:33 PM CDTSevere Thunderstorm WarningEAXBuchanan, Clinton17 min
Jun 29, 10:38 PM CDTSevere Thunderstorm WarningEAXHarrison, Mercer37 min
Jun 29, 10:51 PM CDTSpecial Weather StatementEAXBuchanan39 min
Jun 29, 11:15 PM CDTSevere Thunderstorm WarningEAXPutnam, Schuyler60 min
Jun 29, 11:58 PM CDTSevere Thunderstorm WarningEAXPutnam, Schuyler47 min
Jun 30, 12:44 AM CDTSpecial Weather StatementEAXSchuyler31 min
Jun 30, 11:08 AM CDTFlash Flood WatchEAXAdair, Gentry, Grundy, Harrison, Mercer, Nodaway and 4 more11 hr
Jun 30, 4:38 PM CDTSpecial Weather StatementEAXWorth37 min
Jun 30, 5:14 PM CDTSevere Thunderstorm WarningEAXGentry, Harrison, Worth46 min
Jun 30, 5:19 PM CDTTornado WarningEAXGentry, Harrison26 min
Jun 30, 5:45 PM CDTTornado WarningEAXHarrison, Mercer30 min
Jun 30, 6:16 PM CDTSevere Thunderstorm WarningEAXMercer, Putnam, Sullivan44 min
Jun 30, 6:34 PM CDTSpecial Weather StatementEAXHarrison41 min
Jun 30, 6:48 PM CDTAreal Flood AdvisoryEAXGentry, Harrison, Mercer, Worth4 hr

Nearby

Flash Flood Warnings in Missouri, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.